Prolactinemia with Anti-Psychotic Meds


Question

This case is an 50 year old postmenopausal female who presented with galactorhea and headache. She is also a diabetic on drug control. she is a known case of psychiatric disorder on amitryptiline and sertaline. Her prolactin was 170 ng/ml. Her thyroid function test is normal. No visual field defect. MRI pituitary was normal. our diagnosis was Hyperprolactinemia-Drug induced. But the problem is we were not able to wean her off from the psychiatric medicines and she does not do well with other alternate psychiatric medicine and we are forced to continue the above psychiatric meds. In view of persistant galactorehea and high prolactin, can we go ahead with bromocriptine or cabergoline(with continuation of amitryptiline and sertaline)? Expecting your valuable feedback. Thanking you, Dr.Kumaravel kumaravel velayutham

Response

Regarding your clinical case, a serum prolactin of 170 ng/mL is an unusual level for aminotryptiline/sertaline induced hyperprolactinemia (was macroprolactinemia excluded?). Generally, drugs which induce such a high prolactin levels are the dopamine antagonist neuroleptic/antipsychotic drugs as sulpiride, haloperidol or chlorpromazine, and, no so commonly, GI drugs as metoclopramide or domperidone. Anyway, if MRI, thyroid and renal function are normal, and galactorrhea is not troublesome for this postmenopausal woman, I would keep the patient on her medication. Otherwise, if galactorrhea is bothering, and the drugs cannot be withdrawal or switched to other medications, I would try a small dose of cabergoline, keeping in mind that in principle the dopaminergic effect of this dopamine agonist may interfere in the anti-depressive effect of the drugs she is taking. Sincerely, Marcello D. Bronstein, MD Sao Paulo, SP, Brazil